Dangers of fluoxetine [Prozac]
[Reprint of letter, which appeared in the January 18, 1997 issue of the journal Lancet ]
Sirs– For many years, there have been unsubstantiated reports about the possible serious adverse effects of fluoxetine (Prozac, Eli Lilly), especially in the mass media. Newspaper articles, TV broadcasts, and books have covered this subject, but not many reports have appeared in the medical press. Why is there this imbalance?
Most of the incidents described have occurred in the USA, where fluoxetine has been prescribed to larger populations and for longer than in Europe. According to the reports from that country, fluoxetine was implicated in inducing suicidal ideas and behaviors. In some rare, but much publicized cases, patients on the drug have murdered relatives or others. Aggressiveness, tremor, and convulsions have also been reported, as well as liver disorders.
With a Flemish colleague I set out to investigate this matter. We sent questionnaires to 500 Belgian general practitioners as well as their societies (over 100) in all regions of our country and asked them whether or not they had personally encountered these side effects. Our survey was initially designed to exclude rather than to confirm the possible side-effects and took place at the end of October 1996. 80 doctors returned the questionnaires. Some who had not seen side-effects in their patients may not have completed the questionnaires, which might have biased the results. If we discount minor side-effects such as loss of weight or libido, nausea or diarrhoea, &c, 11 doctors reported events that can be regarded as serious. One participant reported encountering in two patients a "feeling of going to die" (‘het gevoel dood te zullen gaan’) along with other psychiatric symptoms, which had caused panic attacks. Another contributor reported patients experiencing great nervousness (opgejaagd gevoel) during the first 14 days of treatment, and aggressive behaviour in one patient when Prozac was associated with alcohol abuse. Another reported a patient with suicidal ideas leading to paranoid psychosis. One doctor reported encountering in two patients a nervous breakdown (raptus anxieux) leading to barely controllable suicide attempts. With respect to convulsions, the most interesting report was that of a grand-mal bout in a well stabilized patient on antiepileptics, who subsequently had to be admitted to hospital. Fluoxetine was withdrawn and the antiepilepsy medication modified. In another patient on phenytom and carbaniazepine after brain surgery, the administration of Prozac induced epilepsy-like fits.
All these effects were reported as being related to fluoxetine treatment. The manufacturers of Prozac were aware of our study and have recently sent several letters to doctors in Belgium. For instance, in a letter dated Sept. 20, 1996 they say "Questioning, without any scientific evidence [Prozac’s] efficiency and safety of use is false and dangerous. Indeed, Prozac decreases both suicidal ideas and aggressiveness. This has been demonstrated through clinical trials carried out prior to its introduction on the market. Incorporating more than 30,000 patients. In ten years, the whole of the pharmaco-epidemic data obtained with 21 million patients has not revealed a single new fact which could lead to questioning the safety of the use of Prozac." We have come to the conclusion that there are two possible explanations for this controversy. Either fluoxetine is responsible for at least some of the side-effects described, or it has no such side-effects, and Eli Lilly have failed to communicate this fact in the past. The company’s reassurance about Prozac’s safety of use and efficiency causes some practitioners not to monitor their depressive patients closely enough. Eli Lilly’s denial of the existence of these side-effects and refusal to discuss them gives cause for concern.
Signed: Robert Bourguignon, Avenue Louise, 251 bte 8, 1050 Brussels, Belgium